Alert archive / Indiana / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS Wilmington, OH

July 1, 2013Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 1, 2013, 11:57 PM EDT for Ripley County, Indiana. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2013, 11:57 PM EDT (03:57 UTC)
Expired
Jul 2, 2013, 3:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 112 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 12:00 AM EDTHEAVY RAIN 4.732 Sw Rexville, INMEASURED RAINFALL TOTAL FOR JULY 1. RECORDED AT RAWS SITE BIGI3.
Jul 2, 12:30 AM EDTFLASH FLOOD1 Sw Rexville, INA PORTION OF COUNTY ROAD 900 SOUTH IS CLOSED NEAR US-421 DUE TO RAPIDLY FLOWING WATER.
Jul 2, 12:30 AM EDTFLASH FLOOD2 W Rexville, INOLD MICHIGAN ROAD IS CLOSED BETWEEN CR 800 SOUTH AND US-421 DUE TO RAPIDLY FLOWING WATER. FLASH FLOODING BEGAN AT AROUND 1150 PM AND CONTINUES AS OF 1230 AM.
Jul 2, 12:30 AM EDTFLASH FLOOD3 Sw Rexville, INA CAR WAS REPORTED STALLED ON US-421 NEAR THE RIPLEY-JEFFERSON COUNTY LINE DUE TO THE ROADWAY BEING FLOODED.
Jul 2, 12:30 AM EDTFLASH FLOOD2 N Bryantsburg, INA CAR WAS STALLED ON US-421 NEAR THE RIPLEY-JEFFERSON COUNTY LINE DUE TO THE ROADWAY BEING FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WGUS51 KILN 020357
FFWILN
INC137-020700-
/O.NEW.KILN.FF.W.0015.130702T0357Z-130702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1157 PM EDT MON JUL 1 2013

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RIPLEY COUNTY IN SOUTHEAST INDIANA...

* UNTIL 300 AM EDT.

* AT 1146 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED   
VERY HEAVY RAIN ACROSS THE WARNED AREA. ABOUT TWO TO THREE INCHES OF 
RAIN HAS FALLEN IN PARTS OF SOUTHWESTERN RIPLEY COUNTY SINCE 10 PM. 
THIS BRINGS THE TOTAL FOR THE DAY TO THREE TO FIVE INCHES IN SOME 
AREAS...MAINLY SOUTH OF NEW MARION AND NEAR REXVILLE.

* FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN RIPLEY COUNTY...INCLUDING BENHAM...NEW MARION AND
  REXVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3900 8545 3905 8545 3908 8527 3897 8522
      3891 8521 3891 8544 3891 8545 3899 8545

$$

HATZOS
2 follow-up statements
409 
WGUS71 KILN 020508
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
108 AM EDT TUE JUL 2 2013

INC137-020700-
/O.CON.KILN.FF.W.0015.000000T0000Z-130702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIPLEY IN-
108 AM EDT TUE JUL 2 2013

...FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN RIPLEY COUNTY UNTIL
300 AM EDT...

AT 104 AM EDT...RAIN HAD MOSTLY ENDED ACROSS THE WARNING AREA...BUT 
FLASH FLOODING CONTINUES. 3 TO 5 INCHES OF RAIN FELL IN SOUTHWESTERN 
RIPLEY COUNTY...ESPECIALLY NEAR REXVILLE AND NEW MARION...NEAR AND 
ALONG US ROUTE 421.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT ATTEMPT TO DRIVE ACROSS FLOWING WATER.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3905 8540 3907 8527 3897 8522 3891 8521
      3891 8545 3899 8545

$$

HATZOS
725 
WGUS71 KILN 020700
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 AM EDT TUE JUL 2 2013

INC137-020707-
/O.EXP.KILN.FF.W.0015.000000T0000Z-130702T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIPLEY IN-
300 AM EDT TUE JUL 2 2013

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN RIPLEY COUNTY WILL EXPIRE
AT 300 AM EDT...

THE HEAVY RAIN RESPONSIBLE FOR THE FLASH FLOODING HAS ENDED...
THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
ALTHOUGH HEAVY RAINFALL HAS ENDED ACROSS THE AREA...IT WILL TAKE 
SOME TIME FOR THE WATER TO RECEDE. THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN REPLACED BY A FLOOD WARNING.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3905 8540 3907 8527 3897 8522 3891 8521
      3891 8545 3899 8545

$$

AR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 8:56 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 1, 8:56 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
856 PM EDT MON JUL 1 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SLOWLY SHIFT TO THE WEST OVER THE NEXT
FEW DAYS. THE REGION WILL CONTINUE TO EXPERIENCE THUNDERSTORM
ACTIVITY FROM THIS FEATURE PRIMARILY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FA THIS
EVENING AND INTO THE FIRST PART OF THE OVERNIGHT HOURS BEFORE
BEGINNING TO DISSIPATE. STORMS WILL CONTINUE TO PRODUCE HEAVY
RAINFALL ACROSS SOME AREAS AND THEREFORE CONTINUED TO MENTION
THIS TREAT IN THE HWO. MADE ONLY MINOR ADJUSTMENTS TO LOW
TEMPERATURES OVERNIGHT WITH LOW TEMPERATURES STILL GENERALLY IN
THE LOW 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL CONTINUE TO INFLUENCE THE WEATHER
PATTERN ON TUESDAY WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY INCREASING IN COVERAGE FOR THE AFTERNOON HOURS AND INTO
THE EARLY EVENING HOURS. EXPECT COVERAGE TO BE SLIGHTLY LESS ON
TUESDAY THAN ON MONDAY HOWEVER THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...SMALL HAIL...AND
GUSTY WINDS. EXPECT THUNDERSTORM ACTIVITY TO DECREASE DURING THE
EVENING HOURS AND FOR THE OVERNIGHT HOURS. WITH SLIGHTLY LESS
THUNDERSTORM ACTIVITY EXPECT TEMPERATURES TO BE A LITTLE HIGHER ON
TUESDAY. HIGHS WILL GENERALLY RANGE FROM THE MIDDLE 70S TO MIDDLE
80S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
DEEP MERIDIONAL FLOW BETWEEN A TROUGH TO THE WEST AND A RIDGE TO
THE EAST WILL KEEP OPEN A PIPELINE OF MOISTURE HEADING INTO THE
REGION. VARIOUS NORTHWARD MOVING DISTURBANCES WILL RESULT IN A
CONTINUATION OF UNSETTLED CONDITIONS ACROSS THE REGION. AT THIS
POINT THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
THURSDAY. CLOUDS AND PRECIPITATION WILL MAINTAIN HIGHS BELOW NORMAL
THROUGH FRIDAY WITH LOWS REMAINING ABOVE NORMAL.

AS MID CONTINENT TROUGH WEAKENS THE RIDGE WILL BUILD WEST INTO THE
SOUTHEAST STATES. THERE WILL STILL BE DISTURBANCES ROTATING AROUND
THE PERIPHERY OF THE HIGH WHICH WILL ALLOW FOR MAINLY DIURNAL
CONVECTION ALTHOUGH THIS SHOULD BE MORE SCATTERED IN NATURE. HIGHS
SHOULD BE ABLE TO WARM TO NEAR OR SLIGHTLY ABOVE NORMAL. WARM AND
MUGGY NIGHTS WILL PREVAIL.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A LARGE AREA OF LIGHT RAIN WITH EMBEDDED THUNDERSTORMS WILL LIFT
NORTHWARD ACROSS THE OHIO RIVER AND MAY AFFECT THE TERMINALS FOR
THE FIRST HALF THE NIGHT BEFORE THE AREA OF PRECIPITATION WEAKENS.
A STRATUS DECK AFFECTING KDAY IS EXPECTED TO MOVE OUT OF THE AREA
THIS EVENING. HOWEVER...ADDITIONAL DEVELOPMENT OF STRATUS APPEARS
LIKELY AROUND SUNRISE...MAINLY ACROSS OUR SOUTHWESTERN OHIO
TERMINALS...CLOSER TO A SURFACE LOW. ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON TUESDAY...WITH THE
HIGHEST COVERAGE BEING WEST OF THE INTERSTATE 75 CORRIDOR.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, Jul 1, 7:54 PM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
754 PM EDT MON JUL 1 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
754 PM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT.
HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THESE STORMS AND MAY
LEAD TO FLOODING ISSUES ACROSS PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNDER THE CONTINUED INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM
SCATTERED THUNDERSTORMS CAN BE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED... HOWEVER A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 10:31 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      5 N MARSHALL            39.22N 83.48W
07/01/2013                   HIGHLAND           OH   PUBLIC

            BLINCO CREEK WAS OVERFLOWING OUT OF ITS BANKS ONTO
            OVERMAN ROAD. OVERMAN ROAD HAD WATER OVER IT IN SEVERAL
            LOCATIONS. TIME OF EVENT ESTIMATED FROM RADAR.

0607 PM     HAIL             5 N MARSHALL            39.22N 83.48W
07/01/2013  E1.75 INCH       HIGHLAND           OH   PUBLIC

            HAIL CAUSED SIGNIFICANT DAMAGE TO A BEAN FIELD NEAR
            OVERMAN ROAD. TIME ESTIMATED FROM RADAR.

0608 PM     FLASH FLOOD      3 WNW RAINSBORO         39.24N 83.48W
07/01/2013                   HIGHLAND           OH   PUBLIC

            WATER FLOWING OVER KARNES ROAD NEAR FALL CREEK CHURCH.
            TIME OF EVENT ESTIMATED FROM RADAR.

0609 PM     TSTM WND DMG     3 WNW RAINSBORO         39.24N 83.46W
07/01/2013                   HIGHLAND           OH   PUBLIC

            ONE TREE DOWNED ON KARNES ROAD. TIME ESTIMATED FROM
            RADAR.

&&

HATZOS
Local storm report, Jul 1, 11:07 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1107 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      DELHI TOWNSHIP          39.10N 84.61W
07/01/2013                   HAMILTON           OH   LAW ENFORCEMENT

            A CREEK WAS REPORTED OUT OF ITS BANKS AND FLOODING
            PORTIONS OF THE TOWNSHIP.

&&

ASL
Local storm report, Jul 1, 11:08 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1108 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     FLASH FLOOD      CINCINNATI              39.14N 84.51W
07/01/2013                   HAMILTON           OH   LAW ENFORCEMENT

            DRAINAGE DITCHES WERE OVERFLOWING INTO STREETS IN THE
            CITY.

&&

ASL
Local storm report, Jul 1, 11:37 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     FLASH FLOOD      COVINGTON               39.04N 84.51W
07/01/2013                   KENTON             KY   LAW ENFORCEMENT

            MULTIPLE ROADS CLOSED DUE TO HIGH WATER.

&&

ALANR
Local storm report, Jul 1, 11:42 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1142 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD      NEWPORT                 39.08N 84.49W
07/01/2013                   CAMPBELL           KY   LAW ENFORCEMENT

            ROADS CLOSED FROM 11TH AND MONMOUTH TO 18TH AND MONMOUTH

&&

ALANR
Local storm report, Jul 1, 11:44 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1144 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      1 NNE DOWNTOWN CINCINNA 39.12N 84.50W
07/01/2013                   HAMILTON           OH   BROADCAST MEDIA

            WATER FLOWING OVER ROADS IN MT. AUBURN.

&&

BC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:04 PM EDTAreal Flood AdvisoryILNRipley3 hr
Jul 2, 2:56 AM EDTAreal Flood WarningILNRipley5 hr

Nearby

Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.